Simple Max-Cut for Split-Indifference Graphs and Graphs with Few P4’s

  • Hans L. Bodlaender
  • Celina M. H. de Figueiredo
  • Marisa Gutierrez
  • Ton Kloks
  • Rolf Niedermeier
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3059)


The simple max-cut problem is as follows: given a graph, find a partition of its vertex set into two disjoint sets, such that the number of edges having one endpoint in each set is as large as possible. A split graph is a graph whose vertex set admits a partition into a stable set and a clique. The simple max-cut decision problem is known to be NP-complete for split graphs. An indifference graph is the intersection graph of a set of unit intervals of the real line. We show that the simple max-cut problem can be solved in linear time for a graph that is both split and indifference. Moreover, we also show that for each constant q, the simple max-cut problem can be solved in polynomial time for (q,q-4)-graphs. These are graphs for which no set of at most q vertices induces more than q-4 distinct P 4’s.


Maximal Clique Intersection Graph Interval Graph Decomposition Tree Graph Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arbib, C.: A polynomial characterization of some graph partitioning problem. Inform. Process. Lett. 26, 223–230 (1987/1988)Google Scholar
  2. 2.
    Babel, L.: On the P4-structure of graphs, Habilitationsschrift, Zentrum für Mathematik, Technische Universität München (1997)Google Scholar
  3. 3.
    Babel, L., Kloks, T., Kratochvíl, J., Kratsch, D., Müller, H., Olariu, S.: Efficient algorithms for graphs with few P4’s. Combinatorics (Prague, 1998). Discrete Math. 235, 29–51 (2001)zbMATHGoogle Scholar
  4. 4.
    Babel, L., Olariu, S.: On the structure of graphs with few P4s. Discrete Appl. Math. 84, 1–13 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Baumann, S.: A linear algorithm for the homogeneous decomposition of graphs, Report No. M-9615, Zentrum für Mathematik, Technische Universität München (1996)Google Scholar
  6. 6.
    Bodlaender, H.L., Jansen, K.: On the complexity of the maximum cut problem. In: Enjalbert, P., Mayr, E.W., Wagner, K.W. (eds.) STACS 1994. LNCS, vol. 775, pp. 769–780. Springer, Heidelberg (1994); Also in Nordic J. Comput. 7(1),14–31 (2000)Google Scholar
  7. 7.
    Bodlaender, H.L., Kloks, T., Niedermeier, R.: Simple max-cut for unit interval graphs and graphs with few P4’s. In: Extended abstracts of the 6th Twente Workshop on Graphs and Combinatorial Optimization, pp. 12–19 (1999); Also in Electronic Notes in Discrete Mathematics 3 (1999)Google Scholar
  8. 8.
    Bogart, K.P., West, D.B.: A short proof that ‘proper = unit’. Discrete Math. 201, 21–23 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: a Survey. SIAM Monographs on Discrete Mathematics and Applications. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1999)Google Scholar
  10. 10.
    de Figueiredo, C.M.H., Meidanis, J., de Mello, C.P.: A linear-time algorithm for proper interval graph recognition. Inform. Process. Lett. 56, 179–184 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Eskin, E., Halperin, E., Karp, R.M.: Large scale reconstruction of haplotypes from genotype data. In: RECOMB 2003, pp. 104–113. ACM Press, New York (2003)Google Scholar
  12. 12.
    Giakoumakis, V., Roussel, F., Thuillier, H.: On P4-tidy graphs. Discrete Mathematics and Theoretical Computer Science 1, 17–41 (1997)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Goemans, M.X., Williamson, D.P.: Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. ACM 42, 1115–1145 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)zbMATHGoogle Scholar
  15. 15.
    Gramm, J., Hirsch, E.A., Niedermeier, R., Rossmanith, P.: Worst-case upper bounds for MAX-2-SAT with application to MAX-CUT. Discrete Appl. Math. 130(2), 139–155 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Hadlock, F.O.: Finding a maximum cut of a planar graph in polynomial time. SIAM J. Comput. 4, 221–225 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Jamison, B., Olariu, S.: A tree representation for P4-sparse graphs. Discrete Appl. Math. 35, 115–129 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Jamison, B., Olariu, S.: Recognizing P4-sparse graphs in linear time. SIAM J. Comput. 21, 381–406 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Jamison, B., Olariu, S.: Linear time optimization algorithms for P4-sparse graphs. Discrete Appl. Math. 61, 155–175 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Jamison, B., Olariu, S.: p-components and the homogeneous decomposition of graphs. SIAM J. Discrete Math. 8, 448–463 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thather, J.W. (eds.) Complexity of computation, pp. 85–103 (1972)Google Scholar
  22. 22.
    Kloks, T., Tan, R.B.: Bandwidth and topological bandwidth of graphs with few P4’s. In: 1st Japanese-Hungarian Symposium for Discrete Mathematics and its Applications, Kyoto, pp. 117–133 (1999); Discrete Appl. Math. 115(1-3), 117–133 (2001)Google Scholar
  23. 23.
    McKee, T.A., Morris, F.R.: Topics in Intersection Graph Theory. SIAM Monographs on Discrete Mathematics and Applications. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1999)Google Scholar
  24. 24.
    Orlova, G.I., Dorfman, Y.G.: Finding the maximal cut in a graph. Engrg. Cybernetics 10, 502–504 (1972)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Ortiz, C., Maculan, Z.N., Szwarcfiter, J.L.: Characterizing and edge-colouring split-indifference graphs. Discrete Appl. Math. 82(1-3), 209–217 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Poljak, S., Tuza, Z.: Maximum cuts and large bipartite subgraphs. In: Cook, W., Lovász, L., Seymour, P. (eds.) DIMACS Series in Discrete Mathematics and Theoretical Computer Science, Providence, RI. Amer. Math. Soc., vol. 20, pp. 181–244 (1995)Google Scholar
  27. 27.
    Rizzi, R., Bafna, V., Istrail, S., Lancia, G.: Practical algorithms and fixedparameter tractability for the single individual SNP haplotypying problem. In: Guigó, R., Gusfield, D. (eds.) WABI 2002. LNCS, vol. 2452, pp. 29–43. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  28. 28.
    Roberts, F.S.: On the compatibility between a graph and a simple order. J. Combinatorial Theory Ser. B 11, 28–38 (1971)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Wimer, T.V.: Linear algorithms on k-terminal graphs, PhD Thesis, Department of Computer Science, Clemson University, South Carolina (1987)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Hans L. Bodlaender
    • 1
  • Celina M. H. de Figueiredo
    • 2
  • Marisa Gutierrez
    • 3
  • Ton Kloks
    • 4
  • Rolf Niedermeier
    • 5
  1. 1.Institute of Information and Computing SciencesUtrecht UniversityUtrechtThe Netherlands
  2. 2.Instituto de Matemática and COPPEUniversidade Federal do Rio de JaneiroRio de JaneiroBrazil
  3. 3.Departamento de MatemáticaUniversidad Nacional de La Plata, C. C. 172 (1900)La PlataArgentina
  4. 4.  
  5. 5.Wilhelm-Schickard-Institut für InformatikUniversität TübingenTübingenGermany

Personalised recommendations